My doctor prescribed potassium chloride K-tabs 10 MEQ 2x a day to take along with hydrochlorothiazide 25 mgs once a day. The potassium is upsetting my stomach a bit. Do I really need this twice a day? I eat a very good diet of potassium rich foods. I don't use salt substitute and I'm following the directions to the letter taking it with food. My husband and sister both take the same diuretic and they're not taking this potassium prescription.
Maybe twice a day is too much? One tab a day should do it.
Any feedback is appreciated.
Last edited by Zoraa; 01-11-2008 at 10:01 AM.
Reason: trying to edit subject, but it doesn't appear possible.
The diuretics most commonly prescribed for blood pressure control tend to deplete our potassium levels. What was your most recent K level? It would appear your doctor believes it to be low, or wants to prevent your serum potassium levels from becoming low. That is why you were told to take the potassium supplements. The amount of potassium a person needs to replace the potassium lost depends on the current K levels, weight, kidney function and other factors.
The dietary potassium (though very good for us!!!) does not correct the potassium loss associated with chloride depletion from diuretics or vomiting. The dietary potassium is coupled to phosphate, not chloride. Doctors prescribe potassium supplements for prevention of hypokalemia. K supplementation is also the safest way to treat mild to moderate hypokalemia. Apparently, 20mEq/day should be enough for prevention of hypokalemia, 40-100mEq/day over a period of days to weeks is needed to treat hypokalemia and restore healthy potassium levels. Your dosage appears to be for prevention.
Our bodies have about 50mEq/kg of potassium. Almost all of it is intracellular. Each decrease by 1mEq in serum K concentration below a level 4.0 results in a loss of 4-5mEq/kg.
It took me months to build up my potassium levels using two or three potassium sparing meds at a time. I can't take the supplements because of a reduced kidney function. Over the course of the last several months, the Hctz has caused a decrease in my K level. I am hoping it won't be reduced any further. I am also on 25g of a potassium-sparing diuretic, Spironolactone, which helps a little bit. I can't take a higher dose.
Taking your supplement twice a day is probably easier on your stomach. If 1/2 of your daily dose upsets your stomach, as you say, twice the amount taken in one dose would make you feel even worse.
I don't know anything about K supplementation because I haven't had to research it. Perhaps other posters can help.
Last edited by flowergirl2day; 01-11-2008 at 10:28 PM.
First, I would call the Dr's office & ask for a copy of my lab tests to see what your potassium level is. Also, ask why you need to take potassium. If the Dr. always prescribes potassium supplements with HCTZ whether or not blood tests show a need, then I would tell the Dr. that you are willing to be conscientious about eating a potassium rich diet. You need to find out what your daily potassium intake is by listing the foods you normally eat & the amount of potassium you consume on a daily basis. This is what I did & found out that I was right on target.
You may be able to lower your HCTZ dose to 12.5mg which most Dr's agree is enough for most patients.
It is hard to get one's stomach back to normal once it gets very irritated. Fam